Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 76, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 4, 2003, 6:07 PM EDT for Allegheny County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 2003, 6:07 PM EDT (22:07 UTC)
- Expired
- Jul 4, 2003, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Allegheny County, PA
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.1 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 042214 FFWPBZ PAC003-050100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 607 PM EDT FRI JUL 4 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... ALLEGHENY COUNTY IN PENNSYLVANIA * UNTIL 900 PM EDT * AT 607 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN MOVING THROUGH THE NORTHERN PORTION OF ALLEGHENY COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...ASPINWALL...BELL ACRES... BEN AVON...BLAWNOX...BRADDOCK...DRAVOSBURG...EAST PITTSBURGH ...EDGEWORTH...EMSWORTH...HEIDELBERG...IMPERIAL... RANKIN...STURGEON-NOBLESTOWN...WEST MIFFLIN...WEST HOMESTEAD AND WHITAKER... <<CALL TO ACTION>>THIS IS A DANGEROUS SITUATION. IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES IN AND NEAR STREAMS AND CREEKS...YO MAY HAVE LITTLE TIME TO MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. TYBURSKI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:05 PM EDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 4, 5:05 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI JUL 4 2003
ZONE FORECAST UPDATED TO EXPAND FLOOD WATCH TO THE MASON-DIXON LINE
IN PENNSYLVANIA AND ALSO ADJOINING OHIO AND WEST VIRGINIA COUNTIES
ON THE OHIO RIVER.
EAST-WEST BAND OF STORMS MOVING SOUTH AT 20 KNOTS...WILL MERGE WITH
NORTH-SOUTH BAND OF STORMS MOVING EAST OF 40 KNOTS. THIS MERGER WILL
ENHANCE HIGH WINDS AND HEAVY RAIN WITH THE THUNDERSTORMS. MERGER OF
THUNDERSTORMS CAN AFFECT THE PITTSBURGH AND WASHINGTON AREAS UNTIL
7-730 PM...AND THE GREENSBURG AND UNIONTOWN AREAS BETWEEN 630-830PM.
...GIORDANO
.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM EXTREME EAST.
PA...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM..
WV...SEVERE THUNDERSTORM WATCH UNTIL 9 PM.
FLOOD WATCH UNTIL 9 PM NORTHERN PANHANDLE.
LAGHazardous weather outlook, Jul 4, 5:50 AM EDT, 12 hours 17 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-031150- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 550 AM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE NORTHERN HALF OF WESTERN PENNSYLVANIA...MAINLY NORTH OF PITTSBURGH...AND IN NORTHERN PORTIONS OF EAST CENTRAL OHIO FROM COSHOCTON TO CARROLLTON TO EAST PALESTINE. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...MAINLY SOUTH OF INTERSTATE 80 IN WESTERN PENNSYLVANIA...AND FOR ALL OF EAST CENTRAL OHIO...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. AGAIN THE MAIN THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION AGAIN TUESDAY AS A COLD FRONT MOVES INTO THE AREA. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FOR TONIGHT.
In the hours before
Special weather statement, Jul 4, 4:45 PM EDT, 1 hour 22 minutes before
PAZ031-032-042145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 445 PM EDT FRI JUL 4 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... THUNDERSTORMS ARE MOVING ACROSS THE REGION THIS INDEPENDENCE DAY AFTERNOON. THE STRONGEST ACTIVITY IS MOVING THROUGH EASTERN GREENE COUNTY AND WILL MOVE INTO FAYETTE COUNTY IN THE NEXT 45 MINUTES. ADDITIONAL THUNDERSTORMS WILL MOVE INTO THE AREA LATER THIS AFTERNOON. IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED FOR THE POSSIBILITY OF RAPIDLY DETERIORATING CONDITIONS. IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE INCH IN AN HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO POSSIBLE. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN. IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS BY CALLING 1-877-633-6772. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TYBURSKI
Local storm report, Jul 4, 4:52 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
452 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM EVANS CITY PA WIND DAMAGE
07/04/03 BUTLER 15-20 LARGE TREES DOWN ON
ROUTE 68 NEAR EVANS CITY.
REPORTED BY SKYWARN
SPOTTERS
0445 PM NEW CASTLE PA FLASH FLOODS
07/04/03 LAWRENCE BLACKTOP AND BRICKS LIFTED
OFF OF DELEWARE AVENUE.
0445 PM NEW CASTLE PA WIND DAMAGE
07/04/03 LAWRENCE TREE UPROOTED FELL ON
HOUSE AT LEISURE AND
HIGHLAND STREET. TREE
BLOCKING ROAD AND PULLED
POWER LINES DOWN ON WINTER
STREET BETWEEN HIGHLAND AND
CARLISLE.REPORTED BY
SKYWARN SPOTTERSSpecial weather statement, Jul 4, 5:23 PM EDT, 44 minutes before
MDZ001-OHZ050-059-069-PAZ021>023-029>032-WVZ001>004-012-021>023-041- 042315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 523 PM EDT FRI JUL 4 2003 ...THUNDERSTORMS MOVING ACROSS THE REGION... THUNDERSTORMS ARE MOVING ACROSS EAST CENTRAL OHIO THIS EVENING AND WILL AFFECT THE REGION OVER THE NEXT TWO TO THREE HOURS. THESE STORMS HAVE HAD A HISTORY OF PRODUCING HEAVY RAINFALL...HAIL...DAMAGING WINDS...AND FLOODING. IF YOUR HOLIDAY PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE BE PREPARED FOR RAPIDLY DETERIORATING CONDITIONS. IN ADDITION TO HEAVY RAINFALL WHICH MAY APPROACH ONE TO ONE-AND-A-HALF INCHES IN AN HOURS TIME...GUSTY WINDS TO 35 MPH...DANGEROUS LIGHTNING...AND HAIL ARE ALSO POSSIBLE. IF THREATENING WEATHER APPROACHES...MOVE TO A STURDY BUILDING WITHOUT DELAY. BE ESPECIALLY CAREFUL IF YOU ARE DRIVING AS THERE MAY BE PONDING OF WATER ON THE ROADWAYS AND REDUCED VISIBILITY IN HEAVY RAIN. IF YOU EXPERIENCE HIGH WATER OR HAIL...PLEASE REPORT THESE CONDITIONS BY CALLING 1-877-633-6772. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 4, 5:38 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
538 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM WALHONDING OH WIND DAMAGE
07/04/03 COSHOCTON LARGE TREES DOWNREPORTED
BY EMERGENCY MANAGEMENT
0519 PM SALEM OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN REPORTED BY
EMERGENCY MANAGEMENT
0515 PM MALVERN OHIO WIND DAMAGE
07/04/03 CARROLL TREES DOWN REPORTED BY
EMERGENCY MANAGEMENTLocal storm report, Jul 4, 5:46 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
546 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM HANOVERTON OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN IN HANOVERTON.
PONDING OF WATER ON
INTERSECTION OF ROUTE 30
AND ROUTE 9. POWERLINES
DOWN 1.5 MILES NORTH OF
HANOVERTON ON ROUTE 9.
0537 PM HANOVERTON OH WIND DAMAGE
07/04/03 COLUMBIANA TREES DOWN IN HANOVERTON.
PONDING OF WATER AT
INTERSECTION OF ROUTES 30
AND 9. POWERLINES DOWN 1.5
MILES NORTH OF HANOVERTON
ON ROUTE 9 REPORTED BY
SKYWARN SPOTTERS.Local storm report, Jul 4, 6:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
601 PM EDT FRI JUL 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 2 N CAMBRIDGE OH WIND DAMAGE
07/04/03 GUERNSEY LARGE TREE DOWN ON OLD
21REPORTED BY EMERGENCY
MANAGEMENT
0546 PM TAPPAN LAKE OH WIND DAMAGE
07/04/03 HARRISON LARGE TREE DOWN REPORTED
BY LAW ENFORCEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:32 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 58 min |
| Jul 4, 1:13 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 62 min |
| Jul 4, 1:57 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 63 min |
| Jul 4, 2:53 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 67 min |
| Jul 4, 3:18 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 57 min |
| Jul 4, 3:33 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
| Jul 4, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 56 min |
| Jul 4, 4:10 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Jul 4, 4:11 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 64 min |
| Jul 4, 4:32 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 4, 5:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 54 min |
| Jul 4, 5:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 67 min |
| Jul 4, 6:17 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 58 min |
| Jul 4, 6:27 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 63 min |
| Jul 4, 6:49 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 56 min |
| Jul 4, 7:12 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jul 4, 7:19 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.